Jump to section
Supraventricular tachycardia originates in the receiving chambers of the heart. SVT can occur in dogs with or without structural heart disease, and is a type of arrhythmia that is found above the heart’s ventricles. Ventricular tachycardia occurs within the ventricles of the heart and can be intermittent or continuous. Investigation as to why your pet’s heart rate is abnormally fast and correction of the cause is critical to your dog’s well-being.
Rapid heart beat in dogs is also known as arrhythmia, meaning there is an irregularity with the rhythm of the heart. Supraventricular tachycardia (SVT) and ventricular tachycardia (VT) are two cases of arrhythmia characterized by a heart that beats much faster than normal, even at times of little activity or rest. Untreated heartbeat abnormalities can cause the heart muscle to weaken or be destroyed, leading to serious problems or even death.
Dogs with an abnormal heart rate must be evaluated without delay. A dog with a rapid heartbeat that occurs in small instances probably won’t show obvious signs. If your pet is experiencing an arrhythmia for a sustained period of time, he may be at risk for mortality. Symptoms may appear as follows:
Dogs with ventricular tachycardia may be asymptomatic, but a severe episode will include the above symptoms, as well as seizure or shock. If you see your dog exhibit any of the above symptoms, a veterinarian visit is essential. Do not delay or take a 'wait and see' mentality.
- This tachycardia type will result in the dilation and weakening of the heart muscle. Sudden cardiac death is imminent is left untreated.
- Abnormal electrical impulses to the heart cause the destruction of heart muscle tissue. An acute episode may result in mortality.
Rapid heart beat in dogs can be displayed with very alarming signs of distress. Do not delay taking your dog to the veterinary clinic if you suspect he may be ill. Time is of the essence when dealing with an arrhythmia; an episode of a rapid heartbeat can quickly advance to cardiac arrest.
There are many causes for a rapid heart beat. Some of them are listed below:
When you show up with your dog at the veterinary office, be prepared to communicate as much information as possible in order to assist in a rapid diagnosis. The veterinarian will begin by analyzing your pet’s pulse and auscultated heart rate, by use of a stethoscope. She will look for a pale pallor and check your dog’s blood pressure (which may be low in the case of ventricular tachycardia). The veterinarian will also listen for signs of a heart murmur.
In most cases, the veterinarian will run a urinalysis, fetch a complete blood count, and assemble a full biochemical profile in order to check for serum levels, systemic disease or other underlying causes that may accompany a rapid heart beat.
Thoracic radiographs are often done, along with an electrocardiogram. The electrocardiogram is often the best tool for diagnosis because it measures electrical impulses of the heart and the output is displayed on a computer screen or a scroll of paper making analysis quick to discern.
The targeted therapy for either type of tachycardia is to regulate the heartbeat. As well, treatment will involve resolving any underlying issue that may be to blame for the abnormal heart rate. There's a high likelihood, depending on the severity, that your pup will need to be hospitalized for the treatment as the heart will need constant monitoring.
- Vagal maneuvers (such as massage techniques) may be performed to slow the heart rate, especially in acute cases of arrhythmia. Medications designed to slow and eventually control the heartbeat will be administered, and will be continually adjusted until the heart is beating at the proper rate.
Sometimes a technique called radioablation is used to stop the arrhythmia. This involves the insertion of catheters into veins or arteries and removing the tissue that is bringing about the heart rate dysfunction.
- Medications such as sotalol (a beta-blocking agent) may be used to treat acute VT. Intravenous therapy may be given, for example in the form of the drug lidocaine, which is successful in suppressing premature contractions of the heart. Some combinations of medications might have to be tried until the situation is controlled, which can take two to three weeks.
Defibrillators are implanted in high-risk VT patients. In cases of both SVT and VT, any underlying illness contributing to the problem must be addressed.
Prognosis always depends on the recovery process of any underlying illness. With regular veterinarian follow up, your dog can live a productive, happy life as a patient of tachycardia. Unfortunately, there is always the risk of a toxic effect of the antidysrhythmic drugs, and ventricular tachycardia is known to cause sudden, often unexpected death.
However, the prognosis is often good and as pet owners, a positive attitude is the best choice. The veterinarian will give your pet the optimum care possible in the form of medications to control the heart rate, and follow-up visits with advice on diet (low sodium), and exercise (moderate is key).
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
Rapid Heart Beat Average Cost
From 22 quotes ranging from $500 - $6,500
Protect yourself and your pet. Compare top pet insurance plans.
2 found helpful
Emergency care by owner
July 26, 2017
This is a medical emergency and I strongly suggest you take Beto to your Veterinarian or an Emergency Veterinarian. In a dog Beto’s age, I would be concerned about poisoning; your Veterinarian (or Emergency Veterinarian) may give Beto treatment to prevent absorption of the poison as well as symptomatic therapy if need. Do not try to treat Beto at home. Regards Dr Callum Turner DVM
July 26, 2017
Was this experience helpful?
0 found helpful
Sadie has heart disease. She's been on Enalapril for years with Lasix and recently added to the mix. She had a routine EKG which came back with a heart rate of 250 due to SVT. She wasn't showing any outward symptoms, yet. We were sent home with a new medication, Cardizem, to bring the heart rate down. Later that evening, before we started her on the Cardizem, she began coughing. She has heart disease, so it wasn't unusual. But it didn't stop. It continued to worsen throughout the evening, especially when she tried to lie down. Then the vomiting and having diarrhea began. We took her to the emergency vet who hospitalized her immediately. They took x-rays, did blood tests, and put her on oxygen while we waited for the results. Her oxygen was low. She had an enlarged heart (which we knew) and possible pneumonia. She remained hospitalized for two days. We now have her home again on Cardizem plus an antibiotic for the pneumonia and her other medications. She hasn't coughed much since she returned We're hoping for the best.
© 2021 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app